Hail, Platte
- When
- June 5, 1:49 PM MST to 2:15 PM MST
- Where
- Platte County, 5 mi NW of Wheatland to Guernsey
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.101, -105.039
Hail from 3/4 to 1 inch in diameter reported along track.
Scattered severe thunderstorms produced large hail and a tornado over parts of southeast Wyoming.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Scattered severe thunderstorms produced large hail and a tornado over parts of southeast Wyoming.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 5, 12:45 PM MST, 1 hour 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 145 PM MDT FRI JUN 5 2009 .SHORT TERM...TONIGHT THROUGH SUNDAY... ACTIVE AFTERNOON AND EVENING WITH NUMEROUS THUNDERSTORMS IN STORE...AS 80 TO 90 KNOT JET STREAK APPROACHES THE AREA ON BACKING FLOW ALOFT. SURFACE CONVERGENCE WILL BE PRESENT ALONG A DEVELOPING FRONTAL BOUNDARY LYING FROM SOUTHEAST TO NORTHWEST ACROSS THE SOUTHERN NEBRASKA PANHANDLE TO CONVERSE COUNTY. THIS BOUNDARY WILL GRADUALLY STRENGTHEN THROUGH THE AFTERNOON HOURS...ALLOWING FOR MOISTURE TO CONTINUE INCREASING INTO THE AREA. THE INCREASED LOW LEVEL MOISTURE AND DAYTIME HEATING WILL ALSO ACT TO INCREASE THE POTENTIAL INSTABILITY...AGAIN ACROSS THE NEBRASKA PANHANDLE AND MORE NARROWLY NORTH-NORTHWESTWARD TOWARD CONVERSE AND NIOBRARA COUNTIES. 18Z SOUNDING DATA FROM VORTEX 2 AT KIMBALL NEBRASKA INDICATES A SIGNIFICANT CAP CONTINUES TO BE PRESENT DUE TO THE THERMAL RIDGE AT 700 MB. 12Z SOUNDINGS INDICATED A STRONG GRADIENT IN 700 MB TEMPERATURES FROM SOUTHWEST TO NORTHEAST ACROSS THE AREA WITH 10C AT DENVER AND JUST 3C AT RAPID CITY. CAP WILL BE DIFFICULT TO OVERCOME WITH HIGHS ONLY EXPECTED TO BE IN THE UPPER 60S TO LOWER 70S IN EXTREME SOUTHEAST WYOMING...BUT CANNOT RULE OUT BREAKING THROUGH THE CAP ONCE BOUNDARIES BEGIN INTERACTING ACROSS THE AREA LATE THIS AFTERNOON. ESPECIALLY WITH THE LATEST NAM FORECASTS INDICATING A SOUTHWESTWARD PUSH OF THE COOLER AIR ALOFT LATE THIS AFTERNOON AND EARLY THIS EVENING. BETTER CHANCES TO BREAK THROUGH THE CAP APPEAR TO BE IN THE NEBRASKA PANHANDLE WHERE WARMER TEMPERATURES ARE EXPECTED AT THOSE LOWER ELEVATIONS. WIND FIELDS ACROSS THE AREA ARE FAVORABLE FOR DEVELOPMENT OF ROTATING UPDRAFTS AND STORMS CAPABLE OF REACHING SEVERE CRITERIA. A BROAD AREA OF 0.2 M/S2 VORTICITY GENERATION PARAMETER AND TWO ELONGATED AREAS OF 1 FOR THE 0-1KM ENERGY HELICITY INDEX ARE SHOWN IN THE 19Z MESOANALYSIS FROM THE STORM PREDICTION CENTER...SUPPORTING THE STORM PREDICTION CENTERS MENTION THAT A TORNADO COULD BE POSSIBLE ACROSS EXTREME SOUTHEAST WYOMING AND THE SOUTHERN NEBRASKA PANHANDLE. THE AFOREMENTIONED CAP WILL BE THE MAIN LIMITING FACTOR TO SEVERE THUNDERSTORM DEVELOPMENT...AT LEAST ACROSS EXTREME SOUTHEAST WYOMING. LATE TONIGHT AND SATURDAY...THE MAIN INGREDIENTS FOR STRONG CONVECTION WILL PUSH NORTH AND EAST OF THE FORECAST AREA. A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL REMAIN ACROSS THE NORTH EARLY SATURDAY...AND THEN ACROSS MOST OF THE AREA SATURDAY AFTERNOON. SATURDAY NIGHT AND SUNDAY...THE REMAINING PORTION OF THE UPPER LOW OVER THE SOUTHWEST UNITED STATES WILL LIFT ACROSS THE FORECAST AREA. ALONG WITH THE PRESENCE OF THE INCREASED SOUTHWEST FLOW ALOFT THIS WILL SUPPORT SCATTERED THUNDERSTORMS ACROSS BOTH THE MOUNTAIN AREAS AND ADJOINING AREAS. .LONG TERM...SUNDAY NIGHT THROUGH FRIDAY... SIGNIFICANT COLD FRONT WILL PASS ACROSS THE AREA SUNDAY NIGHT WITH FAIRLY WIDESPREAD PRECIPITATION FOR A TIME...EVEN SOME SNOW POSSIBLE OVER THE HIGHER MTNS AS THICKNESS DROP INTO THE LOWER 550DM RANGE. MODAY LOOKING MILD AND MAINLY DRY EXCEPT CLOSE TO THE COLORADO BORDER WHERE SOME WEAK INSTABILITY SHOULD ALLOW FOR A FEW SHOWERS/STORMS TO DEVELOP IN THE AFTERNOON. REST OF THE WEEK EXPECTED TO BE MILD WITH TEMPERATURES NEAR TO A LITTLE BELOW SEASONAL AVERAGES. NEARLY DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS AS WELL...MAINLY DIURNAL IN NATURE...AS WEAK IMPULSES RIDE OVER GENERAL LOW LEVEL UPSLOPE FLOW. && .AVIATION... SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL DEVELOP ACROSS PORTIONS OF SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE THIS AFTERNOON. AREAS OF IFR CONDITIONS WILL BE POSSIBLE BENEATH THE STRONGER THUNDERSTORMS...ALONG WITH LARGE HAIL AND ERRATIC AND GUSTY WINDS. IFR CONDITIONS WILL BE POSSIBLE EAST OF A LINE FROM NEAR LUSK TO KIMBALL AFTER MIDNIGHT TONIGHT AS LOW STRATUS CLOUDS AND FOG ARE EXPECTED. && .FIRE WEATHER... FIRE CONCERNS ARE MINIMAL AS ABUNDANT MOISTURE IN THE ATMOSPHERE SHOULD CREATE WET THUNDERSTORMS THROUGH TONIGHT. STRONG AND GUSTY WINDS...ALONG WITH HAIL AND FREQUENT LIGHTNING CAN BE EXPECTED WITH THE THUNDERSTORM ACTIVITY TODAY. && .HYDROLOGY...RIVERS OF CONCERN HAVE OR ARE CLOSE TO CRESTING BELOW FLOOD STAGES AT THIS TIME. EXPECT THEM TO SLOWLY FALL OVER THE NEXT FEW DAYS ASSUMING NO SIGNIFICANT RAINS OCCUR. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...CARPENTER LONG TERM...RE
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHEYENNE WY 1015 AM MDT FRI JUN 5 2009 NEZ001>003-019>021-054-055-WYZ059-060-064-067>070-061615- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-PLATTE-GOSHEN- CHEYENNE FOOTHILLS-PINE BLUFFS- 1015 AM MDT FRI JUN 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP EARLY THIS AFTERNOON AND CONTINUE INTO THIS EVENING. WITH A VERY UNSTABLE AIR MASS IN PLACE...SOME SEVERE THUNDERSTORMS ARE LIKELY WITH LARGE HAIL...DAMAGING WIND GUSTS AND MODERATE TO HEAVY RAIN. WIND PROFILES THROUGH THE ATMOSPHERE WILL ALSO BE SUCH THAT AN ISOLATED TORNADO WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE FEWER AND WEAKER AFTERNOON AND EARLY EVENING THUNDERSTORMS ON SATURDAY. THERE WILL BE A CHANCE OF SHOWERS AND AFTERNOON AND EARLY EVENING THUNDERSTORMS ON SUNDAY...AND A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO BE PREPARED FOR ACTIVATION THIS AFTERNOON AND EARLY EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ061>063-065-066-061615- SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-LARAMIE VALLEY- LARAMIE RANGE- 1015 AM MDT FRI JUN 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS CONTINUE TO BE EXPECTED THIS AFTERNOON AND INTO THE EVENING HOURS. WHILE THE BEST INSTABILITY IN THE ATMOSPHERE TO SUPPORT STRONG STORMS WILL BE EAST OF THE LARAMIE RANGE TODAY...A FEW STRONG THUNDERSTORMS WILL STILL BE POSSIBLE WITH SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL BE FEWER AND WEAKER SATURDAY AFTERNOON AND EVENING. THERE WILL BE A CHANCE OF SHOWERS AND AFTERNOON AND EARLY EVENING THUNDERSTORMS ON SUNDAY...AND A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY...BUT SPOTTERS ARE STILL ENCOURAGED TO REPORT ANY SMALL HAIL OR STRONG WINDS OBSERVED. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE CARPENTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 219 PM MDT FRI JUN 5 2009 WYZ067-068-052115- GOSHEN-PLATTE- 219 PM MDT FRI JUN 5 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PLATTE AND WESTERN GOSHEN COUNTIES UNTIL 315 PM MDT... AT 218 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...BRIEF HEAVY RAINFALL...AND FREQUENT LIGHTNING 6 MILES SOUTHWEST OF BORDEAUX...OR 12 MILES SOUTH OF WHEATLAND...MOVING NORTHEAST AT 20 MPH. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 67 AND 77.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 243 PM MDT FRI JUN 5 2009 WYZ067-068-052145- GOSHEN-PLATTE- 243 PM MDT FRI JUN 5 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PLATTE AND WESTERN GOSHEN COUNTIES UNTIL 345 PM MDT... AT 240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND GUSTS TO NEAR 50 MPH NEAR WHEATLAND...MOVING NORTHEAST AT 25 MPH. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 75 AND 84.
The Cheyenne radar (KCYS), 107 km away, was scanning. The volume nearest the first event began at 20:48 UTC.
7 hail, 1 tornado. Local standard time, as filed.
Hail from 3/4 to 1 inch in diameter reported along track.
Hail reported to be from 1 to 1.75 inches in diameter.
A widely observed tornado moved across open country of far southern Goshen county. Only minor damage was caused, mainly to a few power poles and trees.
Hail from 3/4 to 1 1/4 inches in diameter fell along track. Hail accumulated 1 to 2 inches deep in a few areas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyThe tornado archive for Wyoming, 2009Warnings in Wyoming, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166958, 166959, 166960, 166961, 166962, 166963, 166979, 166984.